Multiple Sclerosis Community
Weaning off Gabapentin?
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Weaning off Gabapentin?

to go along with the Gabapentin question.... I am on 2400mgs. a day, now with all you guys are saying, I think maybe it is to much, but now I'm scared to lower the dosage..... does it seem HIGH to you guys???

Thxs,
Candy
Related Discussions
12 Comments Post a Comment
Blank
1140169_tn?1370188676
No, although it's twice what I'm currently taking (1200mg) the safe daily dosage is 3600mg.

Why are you considering lowering your dose?

I take Gabapentin mostly for TN relief, I can handle all the other pain issues I have, but the TN pain is brutal. I tried to drop down to 900mg .....big mistake, the TN pain came back with a vengance!

Good luck with your decision. Maybe check with your neuro before doing anything.

Mike

Blank
338416_tn?1413581329
Definitely check with neuro before you change your medication.
Blank
Avatar_m_tn
I was on gabapentin for a year at 1800mg a day. Do some research on naturalGaba, it is out there, Kava Kava and st johns wort taken 3 times a day works great as you ween from gabapentin. I took 1 pill less each week until you are down to 1 a day a week. Be encouraged, you CAN do it.
Blank
1168718_tn?1366236035
Hi Mike,
I'm was just thinking about it, and the expense of it, and in Canada we ( my hubby andI) don't have coverage because he is self employed.  So, we have pharma-care, and yes that helps, but if I could go on less of a dose, then it be less financially.  My symptons are still there, and I don't know if the Gabapentin is helping them or not, and I have been on it for sometime now.  Like I said before, my Dr's aren't very with it, and I have to be my own advocate.

So, I was just questioning if that seemed like alot ......as we all know, some days and good and some are not.

thanks for your response,
take care, and hope you are doing well,
Candy
Blank
1140169_tn?1370188676
I hear you regarding the financial angle. If you don't feel Gabapentin doing anything for you, maybe you should consider reducing the dose, thereby reducing the cost.

Of course the only way to know if it is helping or not is to reduce the dose (slowly, with the doctors knowledge)

I'm Canadian too, but I'm one of the lucky ones with extended medical coverage. Even so, if I felt a drug wasn't helping me, I'd want to stop using it.

Fair pharmacare does help as you know, but not as much as it should.

I hope you nothing but good days ahead,

Mike


Blank
620048_tn?1358021835
Candy,

2400 mg is not too much especially if it is helping you.  I am on 1200 and am now coming off one pill at a time.   Who knows, what i will feel now, but at least I will fond out by going off.

meg
Blank
983008_tn?1329929430
I'm currently on 2400mg a day (3 x 800) and may need to increase again - if I lower it (and I have to see if I can manage) my legs don't work

I'm monitored every 2 months by my GP so I don't worry about it, hope this helps

Val x
Blank
1168718_tn?1366236035
thank you all, I'm gonna try and reduce it at the lunch time dose, ( I take it 4 times a day) , then if things get bad , I can take my 4 o'clock dose and hour or so early, then take the night time one....

Wish me luck guys, will keep you posted.....


My doctor is on sabatical, and they have only locom in the office, so see them on Monday, but not feeling really optomistic about it.  

Like I said, " wish me luck"  .....  LOL

take care,
Candy
Blank
1513438_tn?1290976896
I was on 1200mg for a while for nerve pain, but I suddenly started suffering from so many side effects that I need to get off this stuff.  I'd rather have the pain than swollen joints, gout, extreme hair loss, painful nails...the list goes on and on.  The doctor cut the dose in half, but I'm going to get off as soon as I can.  He's not all that helpful.  I found info on Gabapentin at drugs.com .  I should have checked into it before starting to take it.  I didn't take my 300mg last night and will take only my breakfast pill this week and go from there.  Let's see how it goes.  Prozac is the next to go.
Blank
1253197_tn?1331212710
I don't think there is a right or wrong dose as what we all feel and experience is different and our pain thresholds are individual.

I am also on gabapentin and trying to reduce it. I went up to 1200mg a few months ago and then my symptoms seem to improve so my Consultant said try and play around with the dose...but whatever you do, do it gradually. So I have very slowly reduced my dosage down to 800mg and my aim is to get it down to 600mg.  However I am not going to be in pain so if tingling.busziing gets worse then I shall not suffer. I am also on amitryptiline which I am trying to get off also (taken to help sleep/nerve pain at night). i have been sleeping fine for some time so do not want to take unless rquired.

I also have been trying to lose weight unsuccessfully and am convinced the meds don't help so want to prove myself right that if meds are lower I may lose a few pounds. It is disappointing when exercising and eating carefully to see no weight loss. I only want to lose half a stone.  

Let us know how you get on with reducing your dosage..but don't be in pain..it uses up too much energy fighting it.

Love Sarah x
Blank
1221035_tn?1301004108
can anyone tell me how many times a day you take it?

I am just ramping up and am taking it two times a day, I always forget to take medicine in the middle of the day, so I am wondering if larger doses two times a day is as effective as three times a day?
Blank
1168718_tn?1366236035
Hi again all, I am down to 1800mg. per day on the Gabapentin, and take it in the morning, around 4ish, and then again at bedtime, it does seem to be OK.............. so, far....

But, now I am overheating so badly that I can't stand it.... sometimes it feels like I am going to pass out cause of the heat and dizziness, don't know if this is menopause or MS........... gotta love being a female....LOL

Hopefully the Dr. will be there this afternoon, cause of our blizzard that we are having in Vitoira ( which is unheard of basically) ... it will be quite an experience driving....

I will check back later,

take care all,
Cheers,
Candy
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
987762_tn?1331031553
Blank
supermum_ms
Australia
338416_tn?1413581329
Blank
jensequitur
Fort Worth, TX
Avatar_f_tn
Blank
essdipity
667078_tn?1316004535
Blank
HVAC
Durham, NC